Michigan, 2002Hail in Michigan, July 29, 2002
July 29, 2002 · NWS GRR · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 29, 3:20 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 29, 3:20 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 AM EDT MON JUL 29 2002
MAIN CHALLENGE IS SVR WX POTENTIAL TODAY.
SCATTERED CONVECTION CONTINUES TO ADVANCE SLOWLY FROM THE WEST EARLY
THIS MORNING AHEAD OF THE APPROACHING MID LEVEL SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT. OVERALL THE ACTIVITY HAS BEEN
GENERALLY WEAKENING OVER THE LAST FEW HOURS...APPARENTLY BECAUSE IT
IS OUTRUNNING AREA OF BEST UPPER LEVEL DIVERGENCE. HOWEVER THE LOW
LEVEL JET APPEARS TO BE STRENGTHENING A BIT ON THE WOLCOTT INDIANA
PROFILER AND THE LATEST RUC IS BRINGING ABOUT A 30 KNOT 850 JET INTO
THE AREA THIS MORNING. THIS APPEARS TO BE WHAT IS FUELING THE STORMS
CURRENTLY DEVELOPING IN SRN LK MI AND WOULD EXPECT THESE TO INCREASE
IN COVERAGE/INTENSITY THIS MORNING IF INDEED THE LOW LEVEL JET IS
STRENGTHENING. LITTLE CHANGE NEEDED TO THE GOING FCST AND WILL
MAINTAIN THE LIKELY POPS TODAY. VERY MOIST AIR MASS WITH DEW POINTS
IN THE MID 70S AND PRECIPITABLE WATERS AROUND 2 INCHES EXISTS OUT
AHEAD OF THE SHORTWAVE AND SFC FRONT...SO THERE IS A VERY GOOD
OPPORTUNITY FOR SOME LOCALLY HEAVY RAINFALL TODAY.
EXTENSIVE CLOUD COVER APPROACHING FROM THE WEST WILL LIMIT HEATING
THIS MORNING AND DEGREE OF INSTABILITY THIS AFTERNOON... IN AT LEAST
THE NW HALF OF THE CWFA. IT CURRENTLY LOOKS LIKE THE SE PORTION OF
THE CWFA WILL SEE A FAIR AMOUNT OF SUNSHINE THIS MORNING... SO TEND
TO THINK TO BEST CHANCE OF SVR TODAY IS SOUTH AND EAST OF A BEH TO
ALMA LINE. RUC HAS CAPES REACHING 2500 J/KG IN THIS AREA WITH THE
LIFTED INDEX AROUND -7. SE SECTIONS WILL LIKELY ALSO SEE HEAT
INDICES APPROACH 100 DEGREES BASED ON CURRENT DEW POINTS AND
PROJECTED HIGHS IN THE UPPER 80S. UNIDIRECTIONAL SW FLOW ON THE FCST
SOUNDINGS AND STRENGTHENING MID LEVEL FLOW (45 KTS AT 500 MB)
SUGGEST STRAIGHT LINE WINDS ARE THE MAIN SVR WX THREAT TODAY...
ALTHOUGH THERE WERE SEVERAL REPORTS OF LARGE HAIL UPSTREAM YESTERDAY
SO CANNOT RULE OUT SVR HAIL DESPITE HIGH FREEZING LEVELS AND WET
BULB ZERO HEIGHTS. WITH THE WARM FRONT NORTH OF HERE...LOW LEVEL
HELICITY VALUES ARE NOT VERY IMPRESSIVE (<100) AND TORNADO THREAT
DOES NOT APPEAR TOO HIGH TODAY.
AFTER TODAY THE FCST IS VERY STRAIGHT FORWARD. FRONT MOVES THROUGH
EARLY THIS EVENING...ENDING THE SHOWER/TSTM THREAT AND BRINGING
CLEARING SKIES. MOSTLY SUNNY AND SLIGHTLY LESS HUMID CONDITIONS
EXPECTED FOR TUESDAY...HOWEVER NOT ANY COOLER.
MEADE
EXTENDED FORECAST
THE MEDIUM RANGE MODELS WERE PRETTY SIMILAR TONIGHT AND SHOW A
GENERAL ZONAL FLOW PATTERN ACROSS THE NRN TIER OF STATES THRU NEXT
WEEKEND. THE MAIN WX MAKER WILL BE A WEAK COLD FRONT THAT THE AVN
PROGS TO MOVE SE INTO THE CWA LATE THU AND FRIDAY. THE GOING FCST
HAS TSRA MENTIONED DURING THAT TIME FRAME AND SEE NO REASON TO
CHANGE. HIGH PRESSURE BUILDS IN FOR SATURDAY, SO WELL GO PT CLDY
THEN. AS THE HIGH MOVES EAST INTO ONTARIO, WELL PICK UP A RETURN
FLOW AHEAD OF LOW PRESSURE IN THE PLAINS. WELL HAVE TO WATCH THE
WARM FRONT MOVING BACK NORTH ON SUNDAY. WITH TSRA IN THE FCST BY THE
END OF THE WEEKEND, WE SEE NO REASON TO CHANGE THE FCST.
93
.GRR...NONE.
In the hours before
Special weather statement, Jul 29, 5:53 AM EST, 1 hour 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-301100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT SUN JUL 28 2002
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.
HAZARDS...
A SLIGHT RISK OF SEVERE WEATHER EXISTS AGAIN TODAY ACROSS ALL OF
SOUTHWEST LOWER MICHIGAN. THUNDERSTORM WIND GUSTS GREATER THAN 60
MPH AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER ARE
POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD
CAUSE SOME URBAN AND SMALL STREAM FLOODING.
DISCUSSION...
A COLD FRONT APPROACHING FROM WISCONSIN TODAY WILL INTERACT WITH A
VERY MOIST AND UNSTABLE AIR MASS OVER SOUTHWEST MICHIGAN TO PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD
BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL. LOCALIZED RAINFALL AMOUNTS OF 2 TO 3
INCHES ARE ALSO POSSIBLE. INDIVIDUAL STORM MOVEMENT WILL BE
NORTHEAST AT AROUND 35 MPH.
SPOTTER ACTIVATION...
EMERGENCY MANAGERS AND SEVERE WEATHER SPOTTERS ARE URGED TO MONITOR
FORECASTS AND CONDITIONS THROUGHOUT THE DAY AND BE PREPARED FOR
ACTIVATION.
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR TUESDAY THROUGH
FRIDAY...
A PERIOD OF DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY BEFORE
ANOTHER CHANCE OF THUNDERSTORMS RETURNS FOR THURSDAY AND FRIDAY.
MEADE
Hail, Osceola
- When
- July 29, 7:05 AM EST
- Where
- Osceola County, Reed City
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.883, -85.500
One inch hail was reported with an isolated early morning thunderstorm in Reed City (Osceola county).
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, July 29, 20021 death · 4 injured · $831,000 · 53 kt wind · 38 events
- Lightning Strike in Alabama, July 29, 20021 death · 1 event
- Wildfire in California, July 29 to 31, 2002$2.0 million · 1 event
- Damaging Winds in Ohio, July 29, 2002$593,000 · 14 events
- Damaging Winds and Lightning Strike in Indiana, July 29, 2002$245,000 · 50 kt wind · 29 events
- Hail and Damaging Winds in Ohio, July 29, 2002$117,000 · 74 kt wind · 24 events
- Damaging Winds in New York, July 29, 2002$139,000 · 61 kt wind · 10 events
- Dust Storm and Damaging Winds in Texas, July 29, 20022 injured · $90,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Indiana, July 29, 2002$80,000 · 9 events
- Damaging Winds in South Carolina, July 29, 2002$75,000 · 55 kt wind · 2 events
- Tornado in Florida, July 29, 2002$20,000 · F1 · 1 event
- Damaging Winds in Pennsylvania, July 29, 2002$55,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314484.